High Wind, Alameda / Contra Costa
- When
- December 14, 2:35 AM PST to 2:40 AM PST
- Where
- Alameda / Contra Costa forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Winds hit the Bay Area, with winds gusting to 62 mph at Las Trampas in the East Bay Hills - causing thousands of power outages.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
High Winds hit the Bay Area, with winds gusting to 62 mph at Las Trampas in the East Bay Hills - causing thousands of power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 13, 8:45 PM PST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
845 PM PST SAT DEC 13 2003
.DISCUSSION...THANKS TO THE PASSAGE OF A WARM FRONT EARLY THIS
MORNING...SATURDAY WAS A MILD DAY ACROSS THE REGION WITH MOST
LOCATIONS REPORTING HIGHS IN THE LOW TO MID 60S. TEMPERATURES REMAIN
MILD THIS EVENING IN THE WARM SECTOR. WARM-FRONTAL RAINS GENERALLY
RANGED FROM A TENTH TO A HALF INCH. RAIN FROM THE APPROACHING COLD
FRONT SHOULD BE IN THE NEIGHBORHOOD OF THREE TIMES THAT AMOUNT.
WIND AND RAIN WILL INCREASE OVERNIGHT AS THE COLD FRONT APPROACHES.
ALREADY...WINDS ARE GUSTING TO 27 KTS AT SFO AND BUOYS NORTH OF POINT
ARENA ARE BLOWING AT GALE FORCE. PROJECTED SURFACE GRADIENTS UP AND
DOWN THE COAST LATER TONIGHT ARE NOT PARTICULARLY IMPRESSIVE...BUT
SHARP COLD FRONTS SUCH AS THIS ARE USUALLY PRECEDED BY STRONGER
WINDS THAN WHAT IS EXPECTED BY SURFACE GRADIENTS. SO...WILL MAINTAIN
TONIGHTS WIND ADVISORY FOR THE CENTRAL AND NORTHERN SFO BAY AREA.
TIMING THE COLD FRONT IS BECOMING A LITTLE EASIER DUE TO BETTER
AGREEMENT BETWEEN THE ETA AND GFS AND THE USE OF SATELLITE
EXTRAPOLATION. BASED ON EXTRAPOLATION...THE BACK EDGE OF THE
FRONTAL BAND SHOULD MOVE THROUGH THE NORTH BAY BETWEEN 5 AND 6 AM...
THROUGH SAN FRANCISCO AROUND SUNRISE...AND SOUTH TO MONTEREY BY
MIDMORNING. RAIN SHOULD PRECEDE THE BACK EDGE OF THE FRONT BY AT
LEAST A COUPLE OF HOURS. A FORECAST UPDATE WAS COMPLETED EARLIER
THIS EVENING TO SPEED UP RAINFALL TIMING TONIGHT BASED ON SATELLITE
DATA AND A SLIGHTLY FASTER 00Z ETA. A COMMA SHAPED CLOUD MASS
ASSOCIATED WITH A VORT MAX A COUPLE HUNDRED MILES BEHIND THE FRONTAL
BAND DOES NOT APPEAR TO BE INITIALIZED BY THE MODELS VERY WELL. BASED
ON SATELLITE...THIS FEATURE IS MOVING FASTER THAN THE FRONTAL BAND
AND SHOULD OVERTAKE THE FRONT LATER THIS MORNING. THIS VORT MAX MAY
ENHANCE THE FRONTAL BAND...BUT IT MAY BE LAGGING TOO FAR TO HAVE MUCH
OF AN IMPACT AND SIMPLY GIVE US SOME POST-FRONTAL SHOWERS. IN ANY
EVENT...THE FRONT LOOKS ROBUST AND WE SHOULD SEE A SHORT PERIOD OF
HEAVY RAIN JUST AHEAD OF AND WITH THE FRONT. MODEL QPF AND CROSS
SECTION ANALYSIS SUGGEST THAT PRECIP WILL TAPER OFF QUICKLY THIS
AFTERNOON AS DRYER AIR MOVES IN RAPIDLY BEHIND THE FAST-MOVING FRONT.
THUNDERSTORMS SEEM UNLIKELY AS THE BEST SHEAR AND MOISTURE PRECEDE
INSTABILITY. BUT WITH ROBUST LIFT RIGHT ALONG THE FRONT...CANT RULE
OUT A THUNDERSTORM OR TWO.
A PERSISTENT RIDGE OF HIGH PRESSURE OVER CA WILL GIVE US A PERIOD OF
DRY WEATHER FROM LATE SUNDAY INTO AT LEAST WEDNESDAY. VALLEY FOG WILL
DEVELOP DURING THAT PERIOD AS SURFACE FLOW WILL BE LIGHT AND
THE AIRMASS WILL BE STABLE. INTERIOR TEMPS WILL BE SEASONAL...BUT
COOLER THAN NORMAL IN FOG-PRONE AREAS. TEMPS AT THE COAST SHOULD WARM
ABOVE NORMAL. THE MODELS ARE IN REASONABLE AGREEMENT IN HOLDING OFF
THE NEXT RAIN CHANCES UNTIL THURSDAY.
&&
.MARINE...THIS STORM WILL PRODUCE GALES AND HIGH SURF IN OUR COASTAL
WATERS. SEE SFOCWFMTR (FZUS56 KMTR) AND SFOMWSMTR (FZUS76 KMTR) FOR
DETAILS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
TNGT...GLW...PT ARENA TO PIGEON PT.
HIGH SURF ADVY...PT ARENA TO PIGEON PT.
SCA...PIGEON PT TO PT PIEDRAS BLANCAS AND SFO AND MRY
BAYS.
WIND ADVY...HILLS AND COAST OF SFO BAY AREA AND NORTH
BAY.
&&
DYKEMAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 352 AM PST SAT DEC 13 2003 CAZ005>010-065-074-075-140000- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 352 AM PST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FAIRLY STRONG STORM IS FORECAST TO MOVE THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. THIS SYSTEM COULD BRING A FEW HOURS OF MODERATE TO HEAVY RAIN TO MANY AREAS ALONG WITH A PERIOD OF STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MARKKANEN
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327377.